Medindia

X

Painkiller Linked to Asthma in Children and Adults

by Rajshri on  November 9, 2009 at 7:39 PM Drug News   - G J E 4
 Painkiller Linked to Asthma in Children and Adults
New research has indicated that widely used pain reliever acetaminophen may be associated with an increased risk of asthma and wheezing in both children and adults exposed to the drug.
Advertisement

Researchers from the University of British Columbia, Vancouver, BC, Canada, conducted a systematic review and meta-analysis of 19 clinical studies (total subjects=425,140) that compared the risk of asthma or wheezing with acetaminophen exposure.

Advertisement
The analysis showed that the pooled odds ratio (odds ratio for all studies combined) for asthma among users of acetaminophen was 1.63.

The risk of asthma in children who used acetaminophen in the year prior to asthma diagnosis or in the first year of life was elevated to 1.60 and 1.47, respectively.

In addition, results showed a slight increase in the risk of asthma and wheezing with prenatal use of acetaminophen by mothers.

Researchers have speculated that acetaminophen's lack of inhibition of cyclooxygenase, the key enzyme involved in the inflammatory response of asthma, may be one explanation for the potential link between acetaminophen use and asthma.

Source: ANI
RAS
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All